Liver injuries from herbal and dietary supplements rose from 7% to 20% in a U.S. study group over a ten-year period, new research shows.
The study shows that the most severe liver injury is caused by non-bodybuilding supplements. Resulting in death or the need for transplantation, it occurs more often and more frequently in middle-aged women, than liver injury from bodybuilding supplements or conventional medications.
Almost half of all adult Americans take herbal or dietary supplements; prior reports suggest that figure is also on the rise. Evidence shows that supplements are used more often by women, non-Hispanic whites, those over 40 years of age and those with more advanced education.
Multivitamins, Minerals, Calcium and Fish Oils
Data from the National Health and Nutrition Examination Survey (NHANES) III points out that the most commonly used supplements are multivitamins, minerals, calcium and fish oils.
“While many Americans believe supplements to be safe, government regulations (Dietary Supplement Health and Education Act of 1994) require less safety evidence to market products than what is required for conventional pharmaceuticals” said Einstein Medical Center’s Dr. Victor Navarro, lead author. “With less stringent oversight for herbals and dietary supplements, there is greater potential for harmful consequences including life-threatening conditions."
Drug-Induced Liver Injury Network
The National Institutes of Diabetes and Digestive and Kidney Diseases, in reaction to the need for research in this area, supported the establishment of the Drug-Induced Liver Injury Network (DILIN) in 2003 to track cases of liver injury caused by medications (excluding acetaminophen), herbals, and dietary supplements. Herbals and dietary supplements were identified as the second most common cause of liver injury in the first DILIN report.
Dr. Navarro said, “Our study group is specific to DILIN centers and therefore we cannot conclude that liver injury due to herbals and dietary supplements in on the rise in the U.S. Further population-based study of liver injury due to herbal products and dietary supplements is needed."
The study investigated hepatotoxicity due to supplements compared to medications, enrolling 839 patients with liver injury from 8 U.S. DILIN referral centers between 2004 and 2013.
Among the liver injury cases were 45 caused by bodybuilding supplements, 85 attributed to non-bodybuilding supplements, and 709 due to medications. The research team determined that among cases enrolled, liver injuries from herbal and dietary supplements rose to 20% during the study period.
While bodybuilding supplements caused prolonged jaundice in young men, no fatalities or liver transplantations occurred. Death or liver transplantation occurred more frequently among cases of injury from non-bodybuilding supplements, 13%, than from conventional medications, 3%.
Liver injury from non-bodybuilding supplements was more common in middle aged women.
The LiverTox Database
Dose-dependent (acetaminophen) and idiosyncratic drug-induced liver injury (DILI) is the leading cause of acute liver failure in the United States, responsible for approximately 50 percent of all reported cases.
“Awareness of the dangers of acetaminophen has risen but many consumers and even many health care professionals are not aware that certain popular herbal and dietary supplements can also cause liver damage,” said Steven Scaglione, MD, hepatology, Loyola University Health System. “Kava, comfrey, valerian, vitamin A, niacin and even green tea, when consumed in high doses, have been linked to liver disease."
LiverTox, a database launched in 2012 by the National Institutes of Health, has a searchable database of about 700 medications. As part of the U.S. Department of Health and Human Services, the NIH will be adding another 300 drugs within the next few years.
Acetaminophen is one of the most widely used over-the-counter pain relievers and more than 25 billion doses are sold yearly.
“Therapeutic doses of acetaminophen have been associated with liver toxicity,” says Scaglione.
Acetaminophen is also a basic component in many over-the-counter cold and flu remedies for adults and children.
As an example of what is in the database, here is the Hepatotoxicity entry for Glucosamine:
In controlled trials, glucosamine and its combination with chondroitin have not been linked to serum enzyme elevations or to instances of clinically apparent liver injury. In addition, cases of clinically apparent liver injury have not been reported from prospective trials.
Recently, several cases reports and small series of clinically apparent liver injury attributed to glucosamine (with or without chondroitin) have been published, but the relationship of glucosamine itself as opposed to other herbals in the implicated products or to potential contaminants, remains unclear and several cases were considered only “possibly” related to glucosamine.
The time to onset is usually 1 to 4 weeks after starting the preparation and the pattern of injury is typically hepatocellular or mixed. At least one instance of acute liver failure has been reported. Immunoallergic features (rash, fever, eosinophilia) can occur, but are usually not prominent. Most patients were reported to recover within 4 to 8 weeks of stopping. There have not been instances of rechallenge with glucosamine, and the purity and concentration of glucosamine in the products used have not been reported.
- Victor J. Navarro, Huiman Barnhart, Herbert L. Bonkovsky, Timothy Davern, Robert J. Fontana, Lafaine Grant, K. Rajender Reddy, Leonard B. Seeff, Jose Serrano, Averell H. Sherker, Andrew Stolz, Jayant Talwalkar, Maricruz Vega, Raj Vuppalanchi.
Liver injury from herbals and dietary supplements in the U.S. Drug-Induced Liver Injury Network.
Hepatology, 2014; DOI: 10.1002/hep.27317
Last Updated on November 12, 2022